Q: A strange thing happened two years in a row to one of our horses, a 12-year-old Appaloosa mare who was born and raised here on our farm and has always had her annual vaccinations. 

On the same day in 2007, she received vaccinations for rabies, Potomac horse fever, West Nile virus and a combination product that protects against eastern and western equine encephalomyelitis, equine influenza and tetanus. Within three hours she was colicking. The veterinarian came back and checked her heart rate, pulse, gums and temperature, and everything appeared normal. But she was in a lot of pain, trying to lie down and roll, and she was pulling in her stomach muscles. She received a shot of Banamine and by evening her discomfort was abating. We checked her throughout the night and by morning it was as if nothing had happened.

In 2008, she again received all of the same vaccines except for the combination shot, and she had exactly the same reaction. It was not as severe this time, but it was still scary.

When vaccines were due again this past spring, the veterinarian and I discussed our options and decided to give this mare only one vaccine, for rabies. In an attempt to thwart her reaction, we gave her a shot of Benadryl, waited 15 minutes, then administered the vaccine. She seemed OK, but three hours later, down she went with the same colicky pain. Again, a shot of Banamine helped her and she recovered overnight, but this time the vet said, “No more vaccines for her!”

We’re in a quandary, though, because this mare is a trail and show horse, and we travel to county fairs, 4-H functions and some camping sites that require proof of these vaccines. Are there any other solutions? Sue Stearns; Saranac Lake, New York

A: Vaccine reactions are often difficult to diagnose and explain. Most are relatively mild (swelling at the injection site, stiffness, slight fever and anorexia) and result from the immune response to the vaccine. Although a degree of reactivity is to be expected in any horse, in some the response may be exaggerated and produce more pronounced systemic clinical signs.

Why some horses might experience this vigorous immune response is uncertain, but it may be the cumulative result of administering multiple vaccines simultaneously. Spreading the vaccines out over time, instead of giving them all at once, may help to reduce the severity of these reactions. This method can also help identify which vaccine in particular may be eliciting the vigorous response. In some cases, changing either the source of the vaccine or using a different type (modified live versus killed, for example) may help reduce the occurrence of signs.

It’s also possible for a horse to become hypersensitized to one of the vaccines, in which case he would experience these immunopathologic reactions regardless of which manufacturer’s product was used. These hypersensitivity responses look very much like allergic reactions, and they are caused by similar immunological mechanisms.

In extreme cases, a horse may develop anaphylaxis, a severe, multi-systemic allergic reaction that includes constricted breathing and circulation. This is a life-threatening emergency that requires immediate veterinary attention. Why this happens is unknown, but contributing factors may include the frequency of vaccination, as well as the general condition and genetic background of the horse.

Unfortunately, bad reactions to vaccines often prompt owners and veterinarians to stop inoculating horses. However, it is important to remember that the diseases these vaccines are meant to prevent are far worse than most of the adverse reactions associated with vaccination. And there are steps that can be taken to reduce the severity of the responses. Administering antihistamines and similar medications can lessen some of the signs, and anti-inflammatories may provide symptomatic relief without affecting the overall response to the vaccine.

I’d recommend that anyone facing this situation discuss these options with their veterinarian, who can also consult with the technical service group of the vaccine manufacturer for other suggestions.

In the case of your mare, because rabies is a serious public health concern that also carries a severe health risk for your horse, I would recommend continuing to administer that vaccine while also following some of the precautions I mentioned.

David W. Horohov, PhD
Maxwell H. Gluck Equine Research Center
University of Kentucky
Lexington, Kentucky